Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 101, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 7, 2014, 9:31 PM CDT for Brown County, Jackson County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2014, 9:31 PM CDT (02:31 UTC)
- Expired
- Jul 7, 2014, 10:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Brown County, KS, Jackson County, KS
The radar
The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 9:58 PM CDT | TSTM WND DMG | 6 Ene Holton, KS | 10 TO 12 INCH DIAMETER TREE LIMBS DOWN. |
| Jul 7, 9:59 PM CDT | TSTM WND DMG | 7 Ene Holton, KS | 6 INCH DIAMETER TREES LIMBS DOWNED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 5:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3800 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1622 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 17.0
The text
As transmitted, in the capitals the NWS used until 2016.
381
WUUS53 KTOP 080231
SVRTOP
KSC013-085-080315-
/O.NEW.KTOP.SV.W.0101.140708T0231Z-140708T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
931 PM CDT MON JUL 7 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL BROWN COUNTY IN NORTHEAST KANSAS...
NORTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 1015 PM CDT
* AT 929 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KICKAPOO
RESERVATION...AND MOVING EAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WHITING.
WILLIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3978 9552 3965 9554 3965 9556 3957 9556
3944 9557 3950 9580 3977 9568
TIME...MOT...LOC 0231Z 274DEG 29KT 3969 9563
HAIL...1.50IN
WIND...60MPH
$$2 follow-up statements
909
WWUS53 KTOP 080254
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
954 PM CDT MON JUL 7 2014
KSC013-080304-
/O.CAN.KTOP.SV.W.0101.000000T0000Z-140708T0315Z/
BROWN-
954 PM CDT MON JUL 7 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BROWN COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3965 9573 3965 9556 3957 9556 3944 9557
3950 9580
TIME...MOT...LOC 0254Z 282DEG 26KT 3951 9566
$$
KSC085-080315-
/O.CON.KTOP.SV.W.0101.000000T0000Z-140708T0315Z/
JACKSON-
954 PM CDT MON JUL 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
JACKSON COUNTY UNTIL 1015 PM CDT...
AT 952 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOLTON...AND
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS NORTHEAST OF HOLTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3965 9573 3965 9556 3957 9556 3944 9557
3950 9580
TIME...MOT...LOC 0254Z 282DEG 26KT 3951 9566
HAIL...1.00IN
WIND...60MPH
$$512
WWUS53 KTOP 080314
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1014 PM CDT MON JUL 7 2014
KSC085-080324-
/O.EXP.KTOP.SV.W.0101.000000T0000Z-140708T0315Z/
JACKSON-
1014 PM CDT MON JUL 7 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY
WILL EXPIRE AT 1015 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.
LAT...LON 3965 9573 3965 9556 3957 9556 3944 9557
3950 9580
TIME...MOT...LOC 0314Z 282DEG 26KT 3948 9548
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:37 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 7, 6:37 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 637 PM CDT Mon Jul 7 2014 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Tuesday) Issued at 259 PM CDT MON JUL 7 2014 Currently monitoring visible satellite this afternoon where multiple boundaries are positioned across the region. A weak boundary was tracking southeast through the CWA while a stronger area of outflow winds was pushing southward into southern NE and far northern KS. A weak warm front resided near the KS/NE border while the stronger cold front was located over southern SD. Remnant cloud cover from this morning's showers were finally exiting east central KS, allowing temps to quickly rise into the 90s, as heat indices approach the low 100s. Dewpoints continue to mix down into the low and middle 60s. On the water vapor in the mid levels, two vorticity maxima were noted over northern NE and a stronger wave dropping southeast from North Dakota. Late this afternoon, surface CAPE near 3000 J/KG while effective shear increases between 30 and 50 kts is supportive of strong to severe convection. Main limiting factor for surface based convection is the capping inversion holding across much of the area as seen on the 19Z KTOP RAOB. Latest 4-KM WRF, HRRR, and RUC keep convection at bay until after 00Z but could not entirely rule out a few updrafts developing along the leading outflow boundary or warm front in vicinity of KS/NE border. If a storm develops, it will be capable of large hail and damaging winds. Highest chances for severe convection reside after 00Z as scattered storms along the reinforcing cold front and upper trough shift south and east across Nebraska, northeast Kansas, and northern Missouri. the progressive nature of the system, in addition to stout forward propagating Corfidi vectors approaching 55 to 60 kts signal damaging winds to be the primary hazards with this evening's storms. Large hail is also possible. Locally heavy rainfall will depend on the speed of the line and any training convection that occurs towards central KS along the boundary. Tornado potential is low in far northern KS where the frontal boundary and weak low level shear maximizes near 15 kts. Likely precip chances were focused over northern, northeast, and east central areas based on the position of the upper trough axis as the main line of storms quickly shifts southeast overnight. Guidance is on track to clear precip through by Tuesday mid morning as skies become mostly sunny during the afternoon. A cooler and stable airmass in the system's wake will only bring temps to the 80s for highs. Northerly winds increase between 10 and 15 mph sustained. .LONG TERM...(Tuesday Night through Monday) Issued at 259 PM CDT MON JUL 7 2014 Wed/Thurs...Should have a cool night Tuesday night as skies clear and cooler airmass with lower dewpoints slides southward into the forecast area. Strong sunshine and deeper mixing on Wednesday should return high temperatures back into the middle 80s east to upper 80s west. Still some consensus that front retreats back northeast overnight Wednesday night into Thursday and brings a chance for storms as it does so, although coverage may be shut down quickly as warm temps and cap return aloft by the late afternoon Thursday. Eastern counties may be able to stay a few degrees cooler depending on how fast clouds and precip chances diminish. As upper flow becomes slightly northwest into Thursday night, passing wave still progged to generate an MCS mainly north of our area then sliding east. Kept slight chances as some models slide this boundary into our forecast area. Some discrepancies in the extended as EC lays this boundary over the area through the weekend while GFS is farther north and a warmer drier solution. The GFS ensembles favor the warmer pattern and have left the extended as such. && .AVIATION...(For the 00Z TAFs through 00Z Tuesday Evening) Issued at 637 PM CDT MON JUL 7 2014 VFR conditions are expected outside of convective activity. Line of TSRA expected to move through the terminals in the 04Z-07Z time period. Wind gusts to 45kts or higher are possible and have included in a tempo group for now. VSBYS in TSRA to become mvfr to briefly ifr with stronger storms. Expect vsbys to improve after 09Z and convective activity to be moving south of the terminals by 10Z. Winds will shift to the north and northeast behind the front. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Bowen LONG TERM...67 AVIATION...53
Hazardous weather outlook, Jul 7, 3:32 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 332 PM CDT MON JUL 7 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-082045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 332 PM CDT MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN KANSAS DURING THE LATE AFTERNOON AND MAY IMPACT PORTIONS OF NORTHERN KANSAS BY EARLY EVENING. THE PRIMARY HAZARDS WOULD BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. LATER THIS EVENING...A COMPLEX OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP OVER CENTRAL NEBRASKA AND TRACK SOUTHEAST INTO NORTHEAST AND EAST CENTRAL KANSAS LATER THIS EVENING INTO THE OVERNIGHT PERIOD. THE PRIMARY THREATS ARE DAMAGING WINDS AND LARGE HAIL. CANNOT RULE OUT THE POTENTIAL FOR A FEW TORNADOES...ESPECIALLY NEAR THE KANSAS NEBRASKA BORDER THIS EVENING. LOCALLY HEAVY RAINFALL AND FLOODING ARE POSSIBLE...ESPECIALLY ACROSS AREAS NORTH OF INTERSTATE 70 AND EAST OF HIGHWAY 75. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORM ACROSS EAST CENTRAL KANSAS TUESDAY MORNING. THUNDERSTORM CHANCES RETURN ACROSS THE AREA LATE WEDNESDAY NIGHT INTO EARLY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON NORTH OF INTERSTATE 70...BECOMING LIKELY ACROSS THE OUTLOOK AREA THIS EVENING.
In the hours before
Local storm report, Jul 7, 8:28 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
828 PM CDT MON JUL 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 2 SSW IDANA 39.34N 97.28W
07/07/2014 E1.00 INCH CLAY KS TRAINED SPOTTER
ESTIMATED HAIL OF 1 INCH IN SIZE
&&
BDRAKELocal storm report, Jul 7, 8:33 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT MON JUL 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL 2 S CLAY CENTER 39.35N 97.12W
07/07/2014 E1.00 INCH CLAY KS EMERGENCY MNGR
&&
JWLocal storm report, Jul 7, 9:00 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
900 PM CDT MON JUL 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 5 NW WAKEFIELD 39.26N 97.09W
07/07/2014 E1.75 INCH CLAY KS TRAINED SPOTTER
1.75 INCH HAIL ESTIMATED
&&
BDRAKELocal storm report, Jul 7, 9:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
921 PM CDT MON JUL 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM TSTM WND GST 8 SSW WESTMORELAND 39.29N 96.45W
07/07/2014 E58 MPH POTTAWATOMIE KS TRAINED SPOTTER
50-60 MPH WIND GUSTS FELT BY TRAINED SPOTTER. NO MAJOR
DAMAGE REPORTED.
&&
BDRAKEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:19 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 41 min |
| Jul 7, 8:37 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 38 min |
| Jul 7, 8:53 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Riley | 24 min |
| Jul 7, 9:02 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 28 min |
| Jul 7, 9:11 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Republic, Washington | 49 min |
| Jul 7, 9:12 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 19 min |
| Jul 7, 9:18 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 42 min |
| Jul 7, 9:30 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Shawnee, Wabaunsee | 30 min |
| Jul 7, 9:35 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Marshall, Riley, Washington | 40 min |
| Jul 7, 9:37 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 38 min |
| Jul 7, 9:45 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 36 min |
| Jul 7, 10:02 PM CDT | Special Weather Statement | TOP | Douglas, Shawnee | 28 min |
| Jul 7, 10:07 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 38 min |
| Jul 7, 10:11 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 49 min |
| Jul 7, 10:15 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Riley, Shawnee | 30 min |
| Jul 7, 10:16 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Riley | 29 min |
| Jul 7, 10:32 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Pottawatomie, Riley, Wabaunsee | 28 min |
| Jul 7, 10:35 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Lyon, Morris, Osage, Shawnee, Wabaunsee | 40 min |
| Jul 7, 10:37 PM CDT | Areal Flood Advisory | TOP | Brown, Clay, Geary, Jackson, Jefferson, Marshall and 4 more | 3 hr |
| Jul 7, 10:44 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Marshall, Pottawatomie, Riley, Shawnee and 1 more | 46 min |
| Jul 7, 10:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 27 min |
| Jul 7, 10:57 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Geary, Lyon, Morris, Osage, Wabaunsee | 33 min |
| Jul 7, 10:58 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Shawnee, Wabaunsee | 47 min |
| Jul 7, 11:14 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Osage | 46 min |
| Jul 7, 11:22 PM CDT | Areal Flood Advisory | TOP | Douglas, Franklin, Jefferson, Lyon, Osage, Shawnee and 1 more | 113 min |
| Jul 7, 11:28 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Morris, Osage, Wabaunsee | 24 min |
| Jul 7, 11:54 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.